Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

June 30, 2005Bartholomew County, Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 30, 2005, 9:30 PM EST for Bartholomew County, Johnson County, Shelby County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2005, 9:30 PM EST (02:30 UTC)
Expired
Jun 30, 2005, 10:15 PM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Bartholomew County, IN, Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 41 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:33 PM ESTTSTM WND DMGFranklin, IN14 INCH DIAMETER LIVE TREE DOWN
Jun 30, 9:47 PM ESTHAIL 0.882 E Edinburgh, INREPORTED AT SR 252 AND I65

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:40 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 010230
SVRIND
INC005-081-145-010315-
/O.NEW.KIND.SV.W.0131.050701T0230Z-050701T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
930 PM EST THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA
  SOUTHEASTERN JOHNSON COUNTY IN CENTRAL INDIANA
  SOUTHERN SHELBY COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SHELBYVILLE

* UNTIL 1015 PM EST

* AT 930 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PRINCES LAKES...OR ABOUT 16 MILES NORTHWEST
  OF COLUMBUS...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN AROUND 935 PM EST
  EDINBURGH AROUND 940 PM EST
  TAYLORSVILLE AROUND 945 PM EST
  CLIFFORD AROUND 950 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3951 8611 3928 8613 3926 8573 3963 8567

$$

PUMA
3 follow-up statements
000 
WWUS53 KIND 010244
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
944 PM EST THU JUN 30 2005

INC005-081-145-010315-
/O.CON.KIND.SV.W.0131.000000T0000Z-050701T0315Z/
BARTHOLOMEW-JOHNSON-SHELBY-
944 PM EST THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EST FOR
NORTHERN BARTHOLOMEW...SOUTHEASTERN JOHNSON AND SHELBY COUNTIES...

AT 936 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR EDINBURGH...OR ABOUT 12 MILES SOUTHWEST
OF SHELBYVILLE...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELBYVILLE AROUND 950 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EST
THURSDAY EVENING FOR NORTHERN INDIANA.

LAT...LON 3951 8611 3928 8613 3926 8573 3963 8567

$$

PUMA
000 
WWUS53 KIND 010259
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
959 PM EST THU JUN 30 2005

INC005-081-145-010315-
/O.CON.KIND.SV.W.0131.000000T0000Z-050701T0315Z/
BARTHOLOMEW-JOHNSON-SHELBY-
959 PM EST THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EST FOR
NORTHERN BARTHOLOMEW...SOUTHEASTERN JOHNSON AND SHELBY COUNTIES...

AT 958 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 7 MILES NORTH OF
HOPE...OR ABOUT 8 MILES SOUTH OF SHELBYVILLE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN SHELBY COUNTY AROUND 1010 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EST
THURSDAY EVENING FOR NORTHERN INDIANA.

LAT...LON 3951 8611 3928 8613 3926 8573 3963 8567

$$

PUMA
000 
WWUS53 KIND 010312
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 PM EST THU JUN 30 2005

INC005-081-145-010321-
/O.EXP.KIND.SV.W.0131.000000T0000Z-050701T0315Z/
BARTHOLOMEW-JOHNSON-SHELBY-
1011 PM EST THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTHOLOMEW...
SOUTHEASTERN JOHNSON AND SHELBY COUNTIES EXPIRES AT 1015 PM EST...

THE THUNDERSTORM HAS WEAKENED TO BELOW SEVERE LEVELS AND EXITED THE 
WARNED AREA. 

LAT...LON 3951 8611 3928 8613 3926 8573 3963 8567

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:15 PM EST, 7 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 2:15 PM EST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST THU JUN 30 2005

.DISCUSSION...A COLD FRONT WILL MOVE THROUGH INDIANA OVERNIGHT
BRINGING A WELCOME CHANGE TO THE WEATHER. MAIN PROBLEM WILL BE THE
TIMING OF THE THUNDERSTORMS. THUNDERSTORMS MOVED THROUGH MAINLY THE
NORTHERN SECTIONS OF THE CWA THIS MORNING. THIS HAS CAUSED THE
ATMOSPHERE TO BECOME A LITTLE MORE STABLE IN THE NORTH.

IN THE SOUTH CAPES RUNNING 4000. THIS IN ADDITION STRONG MID LEVEL
FLOW MAY BRING MORE STORMS TO THE AREA OVERNIGHT AS THE FRONT MOVES
THROUGH. WILL GO WITH ISOLATED THUNDERSTORMS UNTIL LATER THIS
EVENING THEN INCREASE TO SCATTERED. THE MAIN SEVERE THREAT OF THESE
STORMS WILL BE STRONG WINDS...VERY HEAVY RAIN AND SMALL HAIL. THIS
AFTERNOON TEMPS DROPPING 5-8 AFTER FROPA. WITH THE FRONT NOT MOVING
THROUGH UNTIL LATER THIS EVENING THE MAIN TEMPERATURE EFFECT WILL
NOT OCCUR UNTIL FRIDAY.

MORE PLEASANT WEATHER WILL BEGIN TO MOVE INTO INDIANA ON FRIDAY.
PROJECTED SOUNDINGS ARE DRY BUT SOME CU MAY STILL DEVELOP. ETA CU
RULE HAS SCT-BKN WHILE THE GFS HAS CLEAR. SOME INSTABILITY WILL
REMAIN WITH THE CYC FLOW SO WILL GO PARTLY SUNNY. TEMPS WILL BE 5-8
LOWER THEN TODAY.

FLOW FROM NW WILL CONTINUE FRIDAY NIGHT AND SATURDAY. SKIES WILL
CLEAR WHICH WILL ALLOW GOOD RADIATIONAL COOLING. WILL DROP TEMPS TO
NEAR THE CURRENT FOREAST VALUES IN THE MID 50S TO LOWER 60S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HAINES
Hazardous weather outlook, Jun 30, 4:07 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EST THU JUN 30 2005

INZ021-028>031-035>049-051>057-060>065-067>072-011100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
254 PM EST THU JUN 30 2005

.DAY ONE...TONIGHT

AN EXTREMELY UNSTABLE AIR MASS REMAINS OVER CENTRAL INDIANA. A COLD
FRONT MOVING THROUGH THIS EVENING WILL GENERATE STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS AND HEAVY RAIN.  HAIL AND ISOLATED TORNADOES ARE LESS LIKELY
BY STILL A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH MONDAY. THERE WILL
BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. AT THE PRESENT
TIME THESE SHOULD NOT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS MAY BE NEEDED TONIGHT. MONITOR WEATHER RADIO
FOR THE LATEST STATUS OF THE STORMS.

In the hours before

Local storm report, Jun 30, 6:54 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     3 N NEW CASTLE          39.96N 85.36W
06/30/2005  65 MPH           HENRY              IN   AMATEUR RADIO

&&

DTUCEK
Local storm report, Jun 30, 7:23 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
723 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     WORTHINGTON             39.12N 86.98W
06/30/2005                   GREENE             IN   TRAINED SPOTTER

            TREES LIMBS DOWN OVER ROAD

&&

DTUCEK
Local storm report, Jun 30, 7:27 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
727 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     7 E NEW CASTLE          39.92N 85.23W
06/30/2005                   HENRY              IN   AMATEUR RADIO

            16 INCH DIAMETER TREE LIMBS DOWN

0723 PM     TSTM WND DMG     1 N GREENSBORO          39.89N 85.46W
06/30/2005                   HENRY              IN   AMATEUR RADIO

            2 TO 6 INCH DIAMETER TREES DOWN

&&

DTUCEK
Special weather statement, Jun 30, 7:54 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EST THU JUN 30 2005

INZ021-028>031-035>038-043-044-010352-
BOONE-CARROLL-CLINTON-FOUNTAIN-HOWARD-MONTGOMERY-PARKE-TIPPECANOE-
TIPTON-VERMILLION-WARREN-
INCLUDING THE CITIES OF...CRAWFORDSVILLE...FRANKFORT...
KOKOMO AND LAFAYETTE
754 PM EST THU JUN 30 2005

...SEVERE THUNDERSTORM THREAT HAS ENDED...
SEVERE THUNDERSTORM WATCH #565 HAS BEEN CANCELLED ACROSS THE
LAFAYETTE...KOKOMO...FRANKFORT AND CRAWFORDSVILLE AREAS. THE SEVERE
THUNDERSTORM THREAT HAS ENDED.

INZ039>042-045>049-051>056-010152-
CLAY-DELAWARE-HAMILTON-HANCOCK-HENDRICKS-HENRY-JOHNSON-MADISON-
MARION-MORGAN-OWEN-PUTNAM-RANDOLPH-SHELBY-VIGO-
INCLUDING THE CITIES OF...ANDERSON...INDIANAPOLIS...MUNCIE...
SHELBYVILLE AND TERRE HAUTE
754 PM EST THU JUN 30 2005

...SEVERE THUNDERSTORM WATCH CONTINUES...
SEVERE THUNDERSTORM WATCH #565 CONTINUES ACROSS THE
INDIANAPOLIS...ANDERSON...MUNCIE...SHELBYVILLE AND TERRE HAUTE AREAS.
THE WATCH REMAINS IN EFFECT UNTIL 1000 PM.

PUMA
Local storm report, Jun 30, 8:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     5 S PARKER CITY         40.12N 85.20W
06/30/2005                   RANDOLPH           IN   LAW ENFORCEMENT

            ONE HOME DAMAGED AND ONE BARN DESTROYED

&&

JEO
Local storm report, Jun 30, 8:24 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
824 PM EST THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     TSTM WND DMG     15 E LINTON             39.04N 86.88W
06/30/2005                   GREENE             IN   LAW ENFORCEMENT

            TREES DOWN 1N OF CINCINNATI...NEAR THE JUNCTION OF STATE
            HIGHWAYS 445 AND 45.

&&

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:26 PM ESTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.